Usually the benefits of Diastat far outweigh its mild to moderate side effects, which generally go away within hours, and with no lasting harm. Serious problems are very rare.
People given diazepam intravenously (by injection) occasionally need help with breathing, especially if they have a condition such as asthma or pneumonia or if they have used another medication such as phenobarbital. This kind of problem is extremely rare when Diastat is used. The greatest danger is when more than one dose is given, especially if the first dose was near the upper limit of what the patient can tolerate. Nevertheless, caregivers should be alert for signs of problems with breathing (including a marked decrease in the rate of breathing or a change in the color of the skin) and should summon help if necessary.If the seizure has stopped but no breathing can be seen for more than 8 to 10 seconds, call emergency medical personnel (911, if available).
An important concern when people with epilepsy take benzodiazepines regularly is the risk that seizures will become more frequent or more severe if the medicine is reduced or stopped. Tolerance, the need for higher doses to achieve the same effect, is also a common problem. But since Diastat is not used regularly, issues of withdrawal and tolerance are much less likely to arise than with medications that are used every day.
Extra caution is needed when considering the use of Diastat for seniors or those with liver or kidney disease. These people require longer to clear the medication from the body, so if Diastat is given to them too often, the level can become high and cause unwanted effects like drowsiness, unsteadiness, or breathing problems.
It is not unusual for many people with epilepsy to feel sleepy, dizzy, or uncoordinated for a time after Diastat has been used. They should avoid doing things that could be dangerous, like riding a bicycle.
On July 10, 2008, an advisory panel was convened by the Food and Drug Administration (FDA) to review data that the FDA had previously collected from drug studies showing an association between many of the antiepileptic drugs (AEDs) and suicidal ideation and behavior, which together are called suicidality. According to the FDA’s Alert, among the patients with epilepsy in these drug studies, 1 out of 1000 people taking the placebo (inactive substance) showed suicidality compared to approximately 3.5 out of 1000 people who took an AED. The FDA advisory panel voted to accept the FDA's data at its meeting on July 10. The FDA has provided the following information for patients, family members, and caregivers at http://www.fda.gov/Drugs/DrugSafety/PostmarketDrugSafetyInformationforPatientsandProviders/ucm100192.htm.
Taking antiepileptic medicines may increase the risk of having suicidal thoughts or actions;
- Do not make any changes to the medication regimen without first talking with the responsible healthcare professional;
- Pay close attention to any day-to-day changes in mood, behavior and actions. These changes can happen very quickly so it is important to be mindful of any sudden differences.
Be aware of common warning signs that might be a signal for risk of suicide. Some of these are:
- Talking or thinking about wanting to hurt yourself or end your life
- Withdrawing from friends and family
- Becoming depressed or having your depression get worse
- Becoming preoccupied with death and dying
- Giving away prized possessions
We again urge patients and families to contact their doctor before stopping an epilepsy medication because this may possibly lead to seizures and worsening of mood.